Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Suffer from asthma. Using inhaler. Need to lead an active lifestyle. Options?

I have asthma and I am wanting to work out to lose weight, but it feels like i cant get enough air. My asthma comes in intervals so it is not always a huge problem. But i have really bad alergies and everytime they start acting up (which is once or twice a year) so does my asthma and it puts me out of doing any kind of activity (including something as simple as stairs) for at least 3 months without feeling like i cant breathe. I take breathing treatments and and inhaler . Is there something else i can do to help me have a more active lifestyle with asthma?
Asked On : Fri, 22 Feb 2013
Answers:  1 Views:  88
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Pediatrician 's  Response
Hi, thanks for your query. Well done for trying to lose weight. I understand that it is hard to do when you are unwell. Don't be discouraged by the periods during which your allergies and asthma flare up. Since you seem to have noticed a seasonal pattern to you asthma and allergy episodes I suggest preparing for them by:

1. Taking a long acting antihistamine (eg citirizine) two weeks before and during the three months that things flare up.

2. Escalating your asthma treatment during these periods so you are on more preventers. Ask your doctors to review your medication. You may benefit from an increased dose of inhaled steroids, a long acting beta agonist inhaler or something like daily Singulair.

These two changes should be able to keep you breathing comfortably and active. To get the most from the exercise you are doing, review your diet so it is healthy and also not aggravating your allergies and consider taking up a wind instrument to increase you lung capacity.

If you have been on asthma steroid treatment for long you should ask you doctor to check for adrenal suppression. This is a side effect of prolonged steroid use which could be contributing to you weight problem.
Answered: Fri, 22 Feb 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor